Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 62, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 20, 2008, 5:29 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 20, 2008, 5:58 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 202230 TOROAX IAC137-155-202315- /O.NEW.KOAX.TO.W.0062.080620T2229Z-080620T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 529 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL MONTGOMERY COUNTY IN SOUTHWEST IOWA... SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA... * UNTIL 615 PM CDT. * AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED ABOUT 4 MILES EAST OF MACEDONIA...OR 37 MILES EAST OF OMAHA...MOVING SOUTHEAST AT 10 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4113 9516 4105 9530 4119 9539 4122 9527 TIME...MOT...LOC 2229Z 322DEG 6KT 4117 9531 $$ DEWALD
2 follow-up statements
000
WWUS53 KOAX 202243
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT FRI JUN 20 2008
IAC137-155-202315-
/O.CON.KOAX.TO.W.0062.000000T0000Z-080620T2315Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
542 PM CDT FRI JUN 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND NORTH CENTRAL MONTGOMERY COUNTIES...
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED OVER EXTREME NORTHWESTERN MONTGOMERY COUNTY NEAR
THE POTTAWATTAMIE COUNTY LINE...OR 37 MILES EAST OF OMAHA...MOVING
SOUTHEAST AT 5 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4113 9516 4112 9519 4105 9530 4118 9537
4122 9527 4115 9519
TIME...MOT...LOC 2242Z 314DEG 4KT 4116 9530
$$
DEWALD000
WWUS53 KOAX 202258
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT FRI JUN 20 2008
IAC137-155-202308-
/O.CAN.KOAX.TO.W.0062.000000T0000Z-080620T2315Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
558 PM CDT FRI JUN 20 2008
...THE TORNADO WARNING FOR SOUTHEASTERN POTTAWATTAMIE AND NORTH
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...
THIS STORM HAS DECREASED IN STRENGTH...AND THE WARNING WHICH WAS IN
EFFECT HAS BEEN CANCELLED. HEAVY RAIN...GUSTY WINDS AND EVEN SMALL
HAIL WILL STILL BE POSSIBLE...BUT THE ROTATION THAT WAS PRESENT
BEFORE APPEARS TO HAVE DECREASED QUITE A BIT.
LAT...LON 4113 9516 4112 9519 4105 9530 4118 9537
4122 9527 4115 9519
TIME...MOT...LOC 2258Z 314DEG 4KT 4115 9528
$$
DEWALDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:35 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 20, 3:35 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 335 PM CDT FRI JUN 20 2008 .DISCUSSION... FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX AND TSRA. LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER 60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY... HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE. SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT. UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S THROUGH THE FORECAST PD. && .AVIATION... OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z. VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. HAVE A CHANCE OF SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION AT KLNK FROM 20/21-01Z. OTHERWISE...WINDS SHOULD REMAIN LIGHT THROUGH THE DAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/REESE
Hazardous weather outlook, Jun 20, 11:33 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CDT FRI JUN 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE STORMS POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING. 69
In the hours before
Local storm report, Jun 20, 3:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 W COLON 41.30N 96.63W
06/20/2008 E0.75 INCH SAUNDERS NE STORM CHASER
&&
DEWALDLocal storm report, Jun 20, 3:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 2 NE CASTANA 42.09N 95.88W
06/20/2008 E1.00 INCH MONONA IA TRAINED SPOTTER
&&
DEWALDLocal storm report, Jun 20, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
418 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SOLDIER 41.98N 95.78W
06/20/2008 E0.75 INCH MONONA IA TRAINED SPOTTER
&&
DEWALDLocal storm report, Jun 20, 4:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 3 S OAKLAND 41.27N 95.40W
06/20/2008 POTTAWATTAMIE IA TRAINED SPOTTER
A NARROW FUNNEL REACHED DOWN ABOUT HALF WAY TO GROUND.
&&
RCHERMOKLocal storm report, Jun 20, 5:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 1 E MACEDONIA 41.19N 95.41W
06/20/2008 POTTAWATTAMIE IA FIRE DEPT/RESCUE
BRIEF TOUCHDOWN.
0447 PM FUNNEL CLOUD 5 NW ELLIOTT 41.20N 95.23W
06/20/2008 POTTAWATTAMIE IA NWS EMPLOYEE
FUNNEL NEARING GROUND.
0448 PM FUNNEL CLOUD 8 E TREYNOR 41.23N 95.45W
06/20/2008 POTTAWATTAMIE IA TRAINED SPOTTER
FUNNEL DESCENDED AND THEN DISSIPATED
&&
BSMITHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 33 min |
| Jun 19, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 59 min |
| Jun 20, 3:11 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 64 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| Jun 20, 4:32 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 43 min |
| Jun 20, 4:45 PM CDT | Tornado Warning | OAX | Montgomery, Pottawattamie | 45 min |
| Jun 20, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 23 min |
| Jun 20, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 37 min |
| Jun 20, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 35 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.